The content on this page is provided for reference purposes only. This content has not been altered or updated since it was archived.
5-alpha reductase inhibitors (5-ARIs): Label Change - Increased Risk of Prostate Cancer
Drugs in the 5-ARI class include finasteride and dutasteride. These drugs are marketed under the brand-names Proscar, Propecia, Avodart, and Jalyn
AUDIENCE: Urology, Family Medicine, Internal Medicine
ISSUE: FDA notified healthcare professionals that the Warnings and Precautions section of the labels for the 5-alpha reductase inhibitor (5-ARI) class of drugs has been revised to include new safety information about the increased risk of being diagnosed with a more serious form of prostate cancer (high-grade prostate cancer).
BACKGROUND: The new safety information is based on FDA’s review of two large, randomized controlled trials––the Prostate Cancer Prevention Trial (PCPT) and the Reduction by Dutasteride of Prostate Cancer Events (REDUCE) trial. Proscar, Avodart, and Jalyn are approved to improve symptoms of an enlarged prostate gland (benign prostatic hyperplasia or BPH). Proscar and Avodart are also approved to reduce the risk of urinary retention or surgery related to an enlarged prostate.Propecia is approved to treat male pattern hair loss.
RECOMMENDATION: Prior to initiating therapy with 5-ARIs, perform appropriate evaluation to rule out other urological conditions, including prostate cancer, that might mimic benign prostatic hyperplasia (BPH). See Drug Safety Communication for a Data Summary and additional information.
Healthcare professionals and patients are encouraged to report adverse events, side effects, or product quality problems related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[06/09/2011 - Drug Safety Communication - FDA]
[06/09/2011 - Q and A's - FDA]